|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 48-50
Drug-Induced Hypersensitivity Syndrome to Leflunomide
Dhanashree Santosh Bhide, Kiran Chartrabhuj Ardad, Jaismeen Kaur Arora
Department of Dermatology, KEM Hospital, Pune, Maharashtra, India
|Date of Web Publication||22-Jul-2019|
Dr. Kiran Chartrabhuj Ardad
B-903, Concord Portia, Balewadi, Pune - 411 045, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Bhide DS, Ardad KC, Arora JK. Drug-Induced Hypersensitivity Syndrome to Leflunomide. Indian J Drugs Dermatol 2019;5:48-50
|How to cite this URL:|
Bhide DS, Ardad KC, Arora JK. Drug-Induced Hypersensitivity Syndrome to Leflunomide. Indian J Drugs Dermatol [serial online] 2019 [cited 2021 Apr 14];5:48-50. Available from: https://www.ijdd.in/text.asp?2019/5/1/48/263091
Drug-induced hypersensitivity syndrome (DIHS), also known as drug-induced delayed multi-organ hypersensitivity syndrome, was previously known as drug reaction, eosinophilia, and systemic symptoms (DRESS). However, eosinophilia may not always be seen, and hence, it was renamed as DIHS. It presents as erythematous eruptions that may be purpuric, pustular or lichenoid and is accompanied by fever, lymphadenopathy, facial edema, hepatitis, myocarditis, nephritis, and sometimes pneumonia. The most common etiology of DIHS is drug induced. In some patients, reactivation of herpes virus 6 and 7, Epstein–Barr Virus, and cytomegalovirus has also been reported. We described a case of DIHS due to leflunomide presenting as lichenoid eruption, further going into exfoliative dermatitis and associated with jaundice.
A 48-year-old female presented to us with fever, pruritic rash all over body, and difficulty in swallowing for 15 days. Two months back, she was diagnosed as a case of rheumatoid arthritis (RA) for which she was treated outside with leflunomide (20 mg), etodolac, diacerein, and esomeprazole. Six weeks after initiating above treatment, the patient developed rash with itching which was progressive. She was investigated and found to have deranged liver function tests (LFTs) with serum glutamic oxaloacetic transaminase-75 and serum glutamic pyruvic transaminase-110. Ultrasound imaging showed mild splenomegaly. Other routine investigations were normal. She was advised to stop all medications and given prophylactic antibiotics, intravenous dexamethasone 8 mg (tapered every 5th day by 4 mg), and other supportive treatment for 2 weeks. There was no clinical improvement; and hence, she was referred to our hospital for further management. On admission, she had lesions suggestive of herpes simplex at the angle of the mouth [Figure 1]a, lichenoid skin lesions on trunk and extremities [Figure 1]b, and deranged LFTs. Skin biopsy was done, revealing basket-weave orthokeratosis, basal cell vacuolar degeneration with lymphocytic exocytosis, necrotic keratinocytes, and pigment incontinence [Figure 1]c and [Figure 1]d which was suggestive of erythema multiforme (EM). She was treated with prednisolone 40 mg, valacyclovir 1 g twice a day, topical steroids and emollients for 7 days. After 7 days, the patient was clinically better, and her LFTs were normal. She was discharged after 7 days and was advised to taper prednisolone by 5 mg/week with follow-up every week. After 15 days, with prednisolone dose of 20 mg, there was rebound increase in rash associated with intense itching all over the body with yellowish discoloration of nails and sclera [Figure 2]a. She was readmitted, with clinical examination showing severe icterus and pallor. Dermatological examination revealed multiple plaques with violaceous hue present over abdominal flanks [Figure 2]b. Extremities, back, face showing diffuse erythema and scaling [Figure 2]a. Palms and soles had thick plaque and shedding. On investigations, her LFTs were highly deranged [Table 1]. Histopathology from morphologically different site showed compact orthokeratosis, preserved granular layer, basal cell degeneration, pigment incontinence [Figure 2]c and [Figure 2]d, and suggestive of lichenoid tissue reaction. The patient was managed with injection ceftriaxone 1 g BD (2 weeks), tablet prednisolone 20 mg BD (3 weeks), tablet ursodeoxycholic acid 300 mg BD, topical emollients with steroids, and osteoporosis prophylaxis. During the hospitalization, LFTs were monitored daily initially and later every week. After 3 weeks, LFTs were back to normal. Exfoliative dermatitis was under control with only postinflammatory hyperpigmentation [Figure 3]a, [Figure 3]b, [Figure 3]c, [Figure 3]d. The patient was discharged and was asked to taper prednisolone 5 mg/week and follow-up in outpatient department weekly with LFTs.
Cutaneous adverse drug reactions are on the rise due to polypharmacy and indiscriminate use of drugs by practitioners. Our patient was treated for RA with leflunomide along with esomeprazole, etodolac, and diacerein. The rash and systemic symptoms developed 6 weeks after starting above drugs. The drug hypersensitivity syndrome is known to occur after the consumption of leflunomide, esomeprazole, etodolac, and diacerein. Diacerein is known to cause Steven–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), but no reports of DIHS have been found in the literature. DIHS due to esomeprazole is rare. Symptoms appear earlier with fatal outcome. Esomeprazole is a proton-pump inhibitor with half-life of 1–2 h. A single case report of etodolac causing DRESS syndrome has been reported in the literature with the onset of symptoms and signs within few days.
In our patient, the onset of signs and symptoms was 6 weeks after starting leflunomide. Initially, she had lichenoid type of skin lesions with mild derangement in LFTs. She was put on prednisolone 1 mg/kg with clinical improvement. However, the patient relapsed after reaching a dose of 20 mg. The lesions were more intense, and there was severe hepatic involvement, associated with fever and loss of appetite. The patient was admitted, and the steroid dose was increased to 40 mg. Cholestyramine resin was added which helps in excretion and reabsorption of leflunomide by interfering with biliary secretion. There was a significant improvement after 2 weeks. She was maintained on the same dose for 3 weeks, and then, gradual tapering with weekly follow-up was advised.
DRESS is an idiosyncratic reaction characterized by fever, rash, and eosinophilia, but they may vary from patient to patient with internal organ involvement. No pathognomonic histology is found.
Leflunomide-induced hypersensitivity is quite rare and infrequently reported. Disease-modifying antirheumatic drugs, which inhibit proliferation of lymphocytes and pyrimidine synthesis, are converted in the body to active metabolite, A771726 in gut wall plasma, liver. This active metabolite has a long half-life of 2 weeks. It undergoes biliary excretion and enterohepatic circulation and also increases hepatic transaminase. Leflunomide causes delayed onset of reaction, widespread and long-lasting skin rashes, systemic involvement, and the effect on skin and appendages include lichenoid, papular, SJS, TEN, pustular psoriasis, EM, and DIHS. High initial loading dose of leflunomide triggers the formation of toxic metabolites with resultant symptoms of multi-organ dysfunction., There are some evolving nomenclatures of DIHS system based on symptom, clinical, and laboratory values [Table 2].
In our patient, onset of symptoms was 6 weeks after starting culprit drug leflunomide with lichenoid tissue reaction going into exfoliative dermatitis, jaundice, systemic symptoms, and relapse on tapering of steroids. This confirms the diagnosis of leflunomide-induced DIHS. As half-life of drug is more, and enterohepatic recirculation is known with leflunomide long-term follow-up for relapse, and the prednisolone dose adjustment is necessary.
Declaration of patients consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for images, and other clinical information to be reported in journal. The patient understands that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Shashidharanpillai S, Govindan A. Drug reaction with eosinophilia and systemic symptoms. In: Gupta LK, Martin AM, editors. IADVLs Textbook on Cutaneous Adverse Drug Reaction. 1st
ed. Mumbai: Bhalani; 2018. p. 280-98.
Chen YH, Hsu SN, Shih YL, Hsieh TY. A fatal case of drug reaction with eosinophilia and systemic symptom syndrome associated with cytomegalovirus reactivation. J Med Sci 2017;37:113-6. [Full text]
Zaïem A, Charfi O, Badri T, Elaidli S. Fatal outcome of DRESS syndrome associated with esomeprazole. Indian J Dermatol Venereol Leprol 2015;81:4078.
Mehta V, Kisalay S, Balachandran C. Leflunomide. Indian J Dermatol Venereol Leprol 2009;75:422-4.
] [Full text]
Tripathi KD, editor. Antirheumatoid and antigout drugs. In: Essentials of Medical Pharmacology. 7th
ed. New Delhi: Jaypee Brothers; 2013. p. 204.
Vaish AK, Tripathi AK, Gupta LK, Jain N, Agarwal A, Verma SK. An unusual case of DRESS syndrome due to leflunomide. BMJ Case Rep 2011;2011. pii: bcr0620114330.
Litt JZ, Shear NH. Litt's Drug Eruption and Reaction Manual. 23rd
ed. Ohio: CRC Press; 2017. p. 362-3.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.
Sehgal VN, Srivastava G, Sharma S, Sehgal S, Verma P. Lichenoid tissue reaction/interface dermatitis: Recognition, classification, etiology, and clinicopathological overtones. Indian J Dermatol Venereol Leprol 2011;77:418-29.
] [Full text]
[Figure 1], [Figure 2], [Figure 3]
[Table 1], [Table 2]